Indiana, 2014

Flood in Indiana, February 8 to 11, 2014

February 8 to 11, 2014 · NWS PAH · 1 event in 1 county or zone

The Ohio River rose a little over flood stage about mid-month. There were no heavy rain events that caused a sudden rise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose a little over flood stage about mid-month. There were no heavy rain events that caused a sudden rise. Instead, the river rose slowly due to a combination of rainfall and snowmelt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 5:21 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 8, 5:21 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
521 AM CST Sat Feb 8 2014

.SHORT TERM...(Today through Monday night)
ISSUED AT 244 AM CST SAT FEB 8 2014

Mid level wave seen on wvapor imagery moving across the lower
Mississippi valley region...driving the light snows into the
southern most part of our CWFA early this morning along the KY/TN
& MO/AR borders and just north. Minor accumulations seen on area
web cams in this area early this a.m. Will keep the Winter Weather
Advisory going, though it may be low end verification wise. Also
Raised PoPs for light snow to chance category along the I-64
corridor with some light snows / flurries seen on radar moving
east, even back into the KLSX area. Morning PoPs will be replaced
by dry conditions by this afternoon. Numerical guidance trended
down for highs day. We adjusted that direction given continued
effects of ice and snow cover in some areas.

Little change in the overall upper air pattern through the short
term. Low amplitude WNW flow over much of the conus with only weak
ripples of energy moving through the flow. Next chance of light
snows should be Sunday afternoon into Sunday night. Model
discrepancies continue to exist with exact placement and timing.
Used a blend of the ecmwf/ukmet/cmc as they were the closest.

Drier overall columnar profile from the north by Monday should
result in essentially a dry day. By dark...moisture is forecast by
the models to spread into the Ozark foothill region ahead of a mid
level wave across the plains. Will keep with low chance PoPs for
snow Monday night, again across the far southern counties in our
CWFA, dry elsewhere. Cold will not go away. May seem some 30s
Sunday before Highs Monday return to the upper teens to mid 20s on
Monday.

.LONG TERM...(Tuesday through Friday)
ISSUED AT 244 AM CST SAT FEB 8 2014

During the long term period...a relaxation of this winter pattern is
expected to occur as the upper level flow deamplifies. A general
tendency for eastern troughing/western ridging will persist...but
not nearly to the degree of the past week. In terms of sensible
weather...this translates to drier and milder conditions...though
still not reaching seasonal norms.

As far as the daily details...Tuesday will be the coldest day of the
long term period as arctic /1035 mb/ high pressure passes across
Illinois and Indiana. The models continue to place the heaviest
emphasis on the northern branch of the jet...which supports a
continuation of the cold and dry forecast for our region Tuesday.
Moisture and precip should be suppressed south of the
Kentucky/Missouri borders.

As the high retreats to our east on Wednesday...southwest low level
flow will start a gradual moderation in temps...which will
accelerate on Thursday. One or two weak shortwaves in the
west/northwest flow aloft could bring a little light precip. The
model timing is highly variable...so pops will be no higher than
slight chance in any given period. Precip type should not be a major
issue since qpf is forecast to be near zero.

By Friday...the models are highly variable in terms of the location
and timing of 500 mb shortwaves. They are in general agreement that
mean troughing will persist in the central/eastern states...though
not to the extent of the past week or so. Therefore...Friday appears
dry with seasonably cold temps.

&&

.AVIATION...
ISSUED AT 521 AM CST SAT FEB 8 2014

MVFR cigs to persist through the period. Some light snows and MVFR
vsbys through mid morning. Winds will be light.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...WINTER WEATHER ADVISORY until 6 AM CST early this morning FOR
     MOZ112-114.

IN...NONE.
KY...WINTER WEATHER ADVISORY until 6 AM CST early this morning FOR
     KYZ001>003-006-008-009-011>013-016-017-020>022.

&&
Hazardous weather outlook, Feb 8, 5:48 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
548 AM CST SAT FEB 8 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
548 AM CST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SOME SLICK SPOTS ON AREA ROADS WILL BE POSSIBLE DUE TO LIGHT SNOWS
ACROSS THE REGION THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SNOW LATE SUNDAY INTO SUNDAY NIGHT. LIGHT
ACCUMULATIONS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 8, 2:31 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
231 AM CST SAT FEB 8 2014

ILZ090-092>094-KYZ001>013-015>017-019>022-MOZ108>112-114-081200-
POPE-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-DAVIESS-MCLEAN-
MUHLENBERG-TODD-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...GOLCONDA...CAIRO...MOUND CITY...
METROPOLIS...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...
CADIZ...PRINCETON...DIXON...MADISONVILLE...HOPKINSVILLE...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
231 AM CST SAT FEB 8 2014

LIGHT SNOWS WILL CONTINUE THROUGH DAYBREAK ALONG AND SOUTH OF
HIGHWAY 60 IN SOUTHEAST MISSOURI...TO ALONG AND JUST NORTH OF THE
KENTUCKY AND TENNESSEE STATE LINE IN WEST KENTUCKY.

AMOUNTS WILL RANGE FROM NOTHING TO A DUSTING NEAR THE OHIO
RIVER...UP TO 1 INCH OR SO FROM NEW MADRID MISSOURI EAST TO THE
KENTUCKY LAKES AREA...EAST OVER TO HOPKINSVILLE. ISOLATED AMOUNTS
IN THE 1 TO 2 INCH RANGE CANNOT BE RULED OUT RIGHT ALONG THE
KENTUCKY AND TENNESSEE STATE LINE.

A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 6 AM
GENERALLY SOUTH OF A LINE FROM NEW MADRID MISSOURI TO CALHOUN
KENTUCKY. MINOR TRAVEL IMPACTS EXPECTED GIVEN THE POSSIBILITY OF
SLICK ROADS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Warrick

When
February 8, 6:30 AM CST to February 11, 6:00 AM CST
Where
Warrick County, 2.36 mi ESE of Newburgh to 2.4 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.936, -87.380

Minor flooding occurred along the Ohio River. Some low-lying woods and fields near the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499858.